Alert archive / Kansas / Tornado Warnings in 1995

Tornado Warning 14, NWS Wichita, KS

July 4, 1995Neosho County, Kansas

NWS Wichita, KS issued this tornado warning at Jul 4, 1995, 6:59 PM CDT for Neosho County, Kansas. It was in force for 45 min.

The area

The counties it named.

The facts

Issued
Jul 4, 1995, 6:59 PM CDT (23:59 UTC)
Expired
Jul 4, 1995, 7:44 PM CDT
In force
45 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Neosho County, KS

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 12.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1995-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1995-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2303 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 050001 COR
TORICT
KSC133-050100-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING...CORRECTED COUNTIES
NATIONAL WEATHER SERVICE WICHITA KS
659 PM CDT TUE JUL 4 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  800 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST KANSAS
 
   ...SOUTHEASTERN NEOSHO COUNTY
 
AT 659 PM CDT...DOPPLER RADAR INDICATED A DEVELOPING TORNADO JUST NORTH
OF PARSONS...OR 30 MILES WEST OF PITTSBURG. THIS DEVELOPING TORNADO WAS
MOVING NORTHEAST AT 30 MPH AND WILL REACH NEOSHO STATE LAKE AND PARK BY
715 PM. WINDS IN EXCESS OF 60 MPH AND HAIL SIZE UP TO GOLF BALLS CAN
ALSO BE EXPECTED WITH THIS STORM.
 
 
THIS IS A VERY DANGEROUS STORM.  ACT QUICKLY.  IF YOU ARE IN THE
PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE.
OTHERWISE... GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR
POSSIBLE.  AVOID WINDOWS.  ABANDON CARS AND MOBILE HOMES FOR A
STURDIER BUILDING OR GET INTO A DITCH OR CULVERT.
 
COX

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jul 4, 4:17 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 4, 4:17 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION...CORRECTED WORDING
NATIONAL WEATHER SERVICE WICHITA KS
417 PM CDT TUE JUL 4 1995

MAIN PROBLEM WILL BE WHERE THE STORMS WILL DEVELOP TONIGHT. LTST SFC
ANALYSIS SHOWING FRONTAL BOUNDARY INTERSECTING CENTRAL PART OF THE
STATE. BOTH MODELS  BOTH HAVE A GOOD FEEL ON THE SITUATION WITH THE LOW
SLOWLY MAKING ITS WAY EASTWARD. FEEL LIKE MOST OF STRONGEST ACTIVITY
WILL BE EAST OF THE FRONTAL BOUNDARY WITH LESS SVR ACTIVITY WEST OF THE
BOUNDARY. BEST INSABILITY APPEARS TO BE IN THE SE WITH LI-11...BUT THE
LESSER CAP...MOISTURE CONV...AND GOOD SPEED SHEAR IN THE UPPER LEVELS
APPEARS TO BE OVER CENTRAL KANSAS WHICH IS CLOSEST TO THE BETTER
DYNAMICS. THIS AREA WILL BE THE FOCUS FOR THE INITIAL DEVELOPMENT THIS
EVENING. THEN THIS AREA WILL GRADUALLY HEAD EAST TOWARDS THE SE LATER
TNGT. WILL SPLIT GUIDANCE ON TEMPS.

RSL 54/85 32    SLN 54/84 42
ICT 63/87 43    HUT 63/88 32
CNU 65/85 64
COX

In the hours before

Special weather statement, Jul 4, 5:02 PM CDT, 1 hour 57 minutes before
KSZ032-068-083-092-042300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
502 PM CDT TUE JUL 4 1995

...TORNADO WATCH #703 HAS BEEN CANCELLED FOR HARVEY...SEDGWICK...AND
SUMNER COUNTIES IN SOUTH CENTRAL KANSAS...
...SEVERE THUNDERSTORM WATCH #704 HAS BEEN CANCELLED FOR RUSSELL COUNTY
IN CENTRAL KANSAS...

THE THREAT FOR SEVERE WEATHER NO LONGER EXIST IN THESE COUNTIES.
THEREFORE...TORNADO WATCH #703 HAS BEEN CANCELLED FOR
HARVEY...SEDGWICK...AND SUMNER COUNTIES IN SOUTH CENTRAL KANSAS.
ALSO SEVERE THUNDERSTORM WATCH #704 HAS BEEN CANCELLED FOR RUSSELL
COUNTY IN CENTRAL KANSAS.

COX

: _.BJT3b;r~KfN7>2wN*2RTfR^b2VV>4zd<fP
Special weather statement, Jul 4, 5:04 PM CDT, 1 hour 55 minutes before
KSZ032-068-083-092-042300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
502 PM CDT TUE JUL 4 1995

...TORNADO WATCH #703 HAS BEEN CANCELLED FOR HARVEY...SEDGWICK...AND
SUMNER COUNTIES IN SOUTH CENTRAL KANSAS...
...SEVERE THUNDERSTORM WATCH #704 HAS BEEN CANCELLED FOR RUSSELL COUNTY
IN CENTRAL KANSAS...

THE THREAT FOR SEVERE WEATHER NO LONGER EXIST IN THESE COUNTIES.
THEREFORE...TORNADO WATCH #703 HAS BEEN CANCELLED FOR
HARVE Y...SEDGWICK...AND SUMNER COUNTIES IN SOUTH CENTRAL KANSAS.
ALSO SEVERE THUNDERSTORM WATCH #704 HAS BEEN CANCELLED FOR RUSSELL
COUNTY IN CENTRAL KANSAS.

COX
Special weather statement, Jul 4, 6:10 PM CDT, 49 minutes before
KSZ032-068-083-092-050000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
610 PM CDT TUE JUL 4 1995

...TORNADO WATCH #703 HAS BEEN CANCELLED FOR ALL OF SOUTH CENTRAL KANSAS...

TORNADO WATCH #703 HAS BEEN CANCELLED FOR ALL OF SOUTH CENTRAL KANSAS. THE
THREAT OF SEVERE WEATHER HAS MOVE EAST OF THE AREA AND CHASE...MARION...
BUTLER AND COWLEY COUNTIES ARE NO LONGER UNDER THE WATCH.

SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE ACROSS THE AREA
LATER THIS EVENING...BUT AT THIS TIME THEY ARE NOT EXPECTED TO BE SEVERE.

ROSNER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:22 PM CDTSevere Thunderstorm WarningICTSaline68 min
Jul 3, 8:51 PM CDTTornado WarningICTSaline69 min
Jul 3, 9:13 PM CDTSevere Thunderstorm WarningICTBarton62 min
Jul 3, 10:01 PM CDTSevere Thunderstorm WarningICTBarton59 min
Jul 3, 10:10 PM CDTSevere Thunderstorm WarningICTLincoln65 min
Jul 3, 10:12 PM CDTSevere Thunderstorm WarningICTEllsworth63 min
Jul 3, 10:48 PM CDTSevere Thunderstorm WarningICTRice35 min
Jul 3, 10:51 PM CDTSevere Thunderstorm WarningICTSaline69 min
Jul 3, 11:14 PM CDTSevere Thunderstorm WarningICTEllsworth36 min
Jul 4, 12:04 AM CDTSevere Thunderstorm WarningICTHarper, Kingman, Reno56 min
Jul 4, 12:17 AM CDTSevere Thunderstorm WarningICTRice58 min
Jul 4, 12:34 AM CDTSevere Thunderstorm WarningICTEllsworth56 min
Jul 4, 12:56 AM CDTSevere Thunderstorm WarningICTMcPherson, Saline64 min
Jul 4, 12:56 AM CDTSevere Thunderstorm WarningICTKingman, Reno64 min
Jul 4, 3:41 PM CDTSevere Thunderstorm WarningICTGreenwood34 min
Jul 4, 4:19 PM CDTSevere Thunderstorm WarningICTChautauqua56 min
Jul 4, 4:44 PM CDTSevere Thunderstorm WarningICTMontgomery61 min
Jul 4, 5:28 PM CDTSevere Thunderstorm WarningICTNeosho, Wilson62 min
Jul 4, 5:41 PM CDTSevere Thunderstorm WarningICTMontgomery64 min
Jul 4, 6:04 PM CDTSevere Thunderstorm WarningICTLabette56 min
Jul 4, 6:16 PM CDTSevere Thunderstorm WarningICTBourbon, Crawford59 min
Jul 4, 6:30 PM CDTSevere Thunderstorm WarningICTNeosho60 min

Nearby

Tornado Warnings in Kansas, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.